• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of, and finding treatments for, complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia, long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

High dose vitamin B1 (thiamine)

Jo86

Senior Member
Messages
197
Location
France
I was deeply into the B1 thing for a while, a few months ago. I tried regular HCL for some time, then I got into the Thiamax (TTFD) craze. I tried all kinds of doses, never really felt anything. Maybe I just didn't try for long enough. Did all the co factors with it too (Mg, Potassium, B complex...).

Has anyone here actually felt significant improvement from it ?
 

Mary

Moderator Resource
Messages
17,574
Location
Texas Hill Country
Interesting, what dosage do you suggest? Did you also have insomnia when you were lacking in phosphorus? Did you feel any negative effects on your gut when you started supplementing? I'm machine gunning you with questions 🤣
@Nosferatu80 - that's not too many questions, I've been hit with worse! :D

I'm not sure whether you are asking about a dose for thiamine or phosphorous but I'm assuming you're asking about phosphorous. It can be hard to find a supplement, but see my post above where I describe the product I'm taking. Each packet has 20% of the RDA of phosphorous, so I'd suggest starting with one packet. And gradually increase if necessary. I find that my need for it varies. Some of the symptoms I get when my phosphorous is low are difficulty swallowing pills and double vision - I read that this is because low phosphorous causes muscle weakness, and the first place for this to show up is in the small muscles in the eyes and throat. More severe deficiency would cause the severe fatigue I was hit with.

If you can tolerate dairy, I suggest you try drinking several glasses of kefir (I tolerate it better than milk) to see if your symptoms improve. Dairy is high in phosphorous and this might give you a clue as to what is going on.

About insomnia - I've struggled with that for over 20 years until just recently. I don't recall it being worse when my phosphorous was low as it could have just been quite bad already so I didn't notice it being any worse. I just don't know. I recently started taking Now Foods Hawthorn Berries 540 mg. per capsule trying to lower my BP and I suddenly started sleeping so much better, I can't describe it It's been over 2 weeks now, closer to 3 weeks I think - I did a thread about it here. The hawthorn will probably lower your BP so I don't know if that would be a good or bad thing for you.

Well - I still suggest trying a lot of something that is high in phosphorous (e.g., kefir) and see if your symptoms improve before buying a supplement. The kefir made a noticeable difference for me in a couple of hours. But of course we're all different . . .

The phosphorous did not upset my gut.
 

Mary

Moderator Resource
Messages
17,574
Location
Texas Hill Country
Has anyone here actually felt significant improvement from it ?
I had a remarkable boost in energy the day after I took it. I felt like running around the house and jumping on my mini-trampoline! And the day after was hit by severe fatigue. See this post above which explains about y experience with thiamine and low phosphorous -
 

ZeroGravitas

Senior Member
Messages
141
Location
UK
I didn't realize low phosphate is supposed to be quite common in persons with ME/CFS,
Oh, erm. I feel like I've seen it said elsewhere too... But I think I can only reference info I think I got off you!
only thing I've read about phosphate diabetes: https://www.ncbi.nlm.nih.gov/pubmed/9683977
14% of their (n=87) patients with CFS (in that 1998 paper) met the criteria for phosphate diabetes.

Cropper2023-06-25-20-36-51-6614043.jpg


Dysfunctional phosphate reabsorption in kidneys, I think..? A potentially alternative diagnosis, but functionally the same symptoms, do they say (sorry only skimmed). 🤷‍♂

And as I said in that other thread...:
I've still been unable to ramp up my m. phosphate back up past 350mg, without getting sore throat and then mild fever.
"Fever as a Cause of Hypophosphatemia in Patients with Malaria" [NCBI 2007].
 

Mary

Moderator Resource
Messages
17,574
Location
Texas Hill Country
@ZeroGravitas - I forgot about phosphate diabetes! I read about that several years ago and one time even considered getting tested for it. But I don't think any doctor knows how to do that! Something I may look into a bit more - though I'm 99% sure my low phosphate was due to a refeeding syndrome reaction to the thiamine.

I tried to explain to an endocrinologist once about thiamine and phosphate and refeeding syndrome and he basically mocked me and said that refeeding syndrome only affects people who are starving or with eating disorders and I am obviously not starving ... He wouldn't listen to me - :sluggish:. ,(what else is new!)
 
Messages
31
The side effects of the benfotiamine still haven't disappeared even though I haven't used it since last Friday, my heart and breath are still very strange even using magnesium, the nerve pain has decreased a little with hydroxocobalamin injections, I think it's a combination of two factors; The use of NAC a few months ago and now this negative experience with benfothiamine, I read that some users here had to supplement b12/b9 after failing with NAC and hormonematters has something about that too for those who crashed with b1, can I use regular folic acid? What would be the ratio for someone taking 5000mcg of b12 almost daily? I have pretty aggressive side effects with methylfolate.
 

Judee

Psalm 46:1-3
Messages
4,544
Location
Great Lakes
I forgot about phosphate diabetes! I read about that several years ago and one time even considered getting tested for it...I tried to explain to an endocrinologist once about thiamine and phosphate and refeeding syndrome...

I wonder if it would be a rheumatologist who would test for something like that. This study mentioned rheumatology. https://pubmed.ncbi.nlm.nih.gov/19078033/

But like you said maybe no doctors know how. The few studies I just found have authors whose names sound French to me so maybe they check for that in France. ???
 

triffid113

Day of the Square Peg
Messages
837
Location
Michigan
Interesting site on benfotiamine. https://www.healthrising.org/blog/2...-fatigue-syndrome-benefit-high-dose-thiamine/

Sounds like Mary is on to something regarding phosphorus....(not on my radar, always thought everyone got enough phosphorus and... my dad had kidney trouble and had to go on a low phosphorus diet, so I always thought you had to watch out for phosphorus...um, I seem to remember a woman saying her daughter was on dialysis for life and the doc said it was due to the phosphoric acid in pop which she drank too much of...maybe an idea to check your kidneys).

You need some form of magnesium for sleep. All kinds of things irritate my stomach but magnesium never did. Have you tried Slippery Elm with your magnesium to see if it helps enough? Does anyone know if Slippery Elm affects your ability to absorb nutrients?
 

Mary

Moderator Resource
Messages
17,574
Location
Texas Hill Country
@triffid113 - if you google phosphorous, most sites are for people with kidney trouble and how to avoid phosphorous. It's hard to find info on low phosphorous. It's like potassium in this regard - many of us have had our potassium levels tank, often badly, after starting methylation, but all you hear about are the dangers of too much potassium and I think too much potassium is actually rather rare. They always stress low salt for high BP without mentioning how important sufficient potassium is for healthy BP levelsand many other things

And yes, I've read about soft drinks being high in phosphorous - I didn't know that high phosphorous could damage your kidneys. That's pretty scary. I haven't had a soft drink in so many years but I guess the norm is assumed to be we drink a lot of them and, hence, low phosphorous isn't an issue.

I really wish doctors would listen to us!
 

triffid113

Day of the Square Peg
Messages
837
Location
Michigan
Yes, I have had periodic problems with low potassium perhaps because I have been taking high dose B vitamins pretty much forever, but also because I have low blood sugar and a hypoglycemic attack makes you lose 2grams of potassium - whoosh, just like that. My Dad was diabetic and also had problems with low potassium, so he knew what it was when I had that problem and he had these (miniscule) potassium tablets. Every little bit counts, I guess.
 
Back